- advertisement -

Lows in the night

Discussion in 'Parents of Children with Type 1' started by joy orz, Feb 7, 2008.

  1. joy orz

    joy orz Approved members

    Joined:
    Feb 7, 2008
    Messages:
    2,460
    Hi folks.
    I just found this site and I think you all are great! So many helpful suggestions. My gorgeous girl is 18 months old and was just diagnosed in December. We're still wrapping our brain around it.

    We've had to give her either a bottle or some sunflower seed butter between midnight and 4 am or she ALWAYS goes low in the night. The trouble is that she's so little and bedtime is about 9 pm (dinner at 7, then bath and story, snuggles, etc.) So she sleeps about 10 hours if we don't wake her up to feed her.

    I know most of you are all doing checks in the night, but I'd like at least for Ava to be able to get some sleep without her wacky parents stuffing a gloppy spoonful of nutbutter in her mouth. We've had one successful night of giving her a bottle while she stayed asleep, but most of her midnight snacks are met with a big squirming "No" and "Down!!" from my sleepy girl, who just wants to snuggle back in bed.

    Any thoughts?

    Also, has anyone had success with a daycare who was willing to give injections? We're on Lantus and Humalog with meals. Her daycare is great and happy to check BG, but shots are a no go. What do other folks do for daycare. I'd love to stay home, but that's not financially an option at the moment.

    Thanks!!!:confused:
     
  2. Brensdad

    Brensdad Approved members

    Joined:
    Dec 27, 2005
    Messages:
    2,383
    Sorry to hear about your diagnosis. First, you need to figure out what's causing the lows at night and get them stopped. You may need to back off on the Lantus or change the time of day she is getting it.

    As far as the daycare goes, they don't have any choice if they want to give injections or not. Federal law requires that your daughter be accommodated and shots are a part of that accommodation.
     
  3. BrendaK

    BrendaK Neonatal Diabetes Registry

    Joined:
    Oct 29, 2005
    Messages:
    3,835
    So sorry about your little one's diagnosis -- I love the name Ava by the way.

    When do you give the Lantus? If you give it in the morning instead of night, it can significantly help with the nighttime lows. A lot of people see a peak with the lantus 4-5 hours after it is given, which may be what's happening to you.

    If you are already giving it in the mornings, then it really sounds like she is getting too much lantus. Can you lower the dose? What does the endo say?
     
  4. suphillips

    suphillips Approved members

    Joined:
    Jan 13, 2008
    Messages:
    73
    My 4.5 yr old daughter was diagnosed in early Jan, and also has nightime lows. My Endo (who I really like and respect) has been steadily dropping her lantus. We're down to 2 units in the morning, and we're told that if she's still low in the a.m., to go to none. The Endo says, "My, what an impressive honeymoon this child is having; enjoy it."
    Good luck,
     
  5. Flutterby

    Flutterby Approved members

    Joined:
    Nov 11, 2006
    Messages:
    14,623
    everyone has given great suggestions.. so I'll just say Welcome, glad you found us, but sorry you had too..

    do you give lantus at night or in the am? when K was on lantus we had to switch to the am to stop the lows..

    and if the day care takes ANY federal funding they HAVE to accomidate your child and give shots..

    welcome!
     
  6. vallecito93

    vallecito93 Approved members

    Joined:
    Oct 23, 2007
    Messages:
    52
    Hi there, and sorry to hear about your little one. We have been doing this for 9 months and I am still grasping at straws.
    I just wanted to tell you that your childcare should be doing the injections. I am a home provider and I would even have to. Its the law. Plus childcare's are suppose to have a nurse consultant that helps them with issues like this. They are suppose to set up a health care plan with you just like the schools do. You might ask about that. I am sure that most states have the same regulations. Every person in a childcare are required to take a medication administration class and with that and directions from the doctor are allowed to administer medicine. If the staff does not that is when the nursing consultant comes in and does it. Hope this helps.
     
  7. Schpoodle's Dad

    Schpoodle's Dad Approved members

    Joined:
    Nov 6, 2007
    Messages:
    303

    Sorry to hear about your diagnosis, but welcome to the board. Our daughter was diagnosed at 14mo, so I can certainly sympathize.

    I agree with the other posters that said that your Lantus dose it likely too high. You also might want to switch and give it in the morning. Also, we've found a lot more stability when we give the Lantus in the "love handles".

    Don't expect your BG levels to be constant thoughout the night either. You are looking for a +/- 30 point spread between the evening and morning readings.

    We struggle with daycare here, but the laws are a lot different. I think that you may want to find a new daycare though. Even though it sounds like they are legislated to take your daughter, if they do not give shots, they are not much good to you.

    We have sometimes left prefilled syringes for caregivers that are uncomfortable drawing up the insulin doses. We leave a standard dose in the syringe, get the caregiver to test sugars, and then vary the food to match the insulin. If she is high, she gets a meal with less carbs, and if she is low, more carbs. It is not exact, but it works.

    We use Gerber's Graduates a lot when we have others watching our daughter. They make a bunch of different kinds, with different carb counts. And, most importantly, our daughter loves them and will eat any of them so we do not have to worry about her not eating.

    I do not recommend going to an insulin pen. Novo makes one that will dispense in 0.5 unit increments, but we found that it was not very accurate. Also, the minimum dose is 1 unit - the halfs only start at 1.5.

    Good luck and hang in there. It does get easier with time.
     
  8. Mama2H

    Mama2H Approved members

    Joined:
    Oct 19, 2006
    Messages:
    4,236
    I agree with this up to a point. IF the childcare provider is not registered/licensed they can do whatever they want. Every single state is different. Where I live I am registered and would have to (I would do it anyway :D ) but if you are not registered no one can tell you what to do. This is for inhome family childcare, if the daycare is a center they have to follow the rules, if the daycare is run by a church or private (doesn't acept state pay or food program monies) then they do not have to do anything.
     
  9. Val

    Val Approved members

    Joined:
    Sep 7, 2006
    Messages:
    253
    I agree with this...we had one that would not give injections & they were run by a church (did not accept federal funds) and were not required to give shots. We had to find another one that would accommodate us.

    Another idea for sustaining blood sugars at night that our endo told us about is cornstarch. We would just mix a tablespoon in with some sugar free chocolate milk before he went to bed. It takes a very long time for your body to break it down, therefore lasts a looooonnng time! It sounds gross, but Simon never seemed to notice.

    And I almost forgot...welcome to the board! Sorry you had to find us, but you will find tons of great info here! :D
     
  10. joy orz

    joy orz Approved members

    Joined:
    Feb 7, 2008
    Messages:
    2,460
    Thanks for the welcome and the suggestions. I actually did quite abit of research on the law and there were two court cases that impacted the regulation. Under the ADA, daycare centers are required to do glucose monitoring and to give carbs or glucagon to help with lows, but they are not required to give insulin injections. Most kids l think do the two a day shots, but that wasn't working out for her.

    Has anyone actually sent their little beannie off to a daycare with injections? She would need about three a day.

    If anyone is interested in the court case, here are the links
    http://www.usdoj.gov/crt/ada/lapetite.htm

    http://www.usdoj.gov/crt/ada/kinder1.htm

    On the lantus ideas, we're still in honeymoon, so she's only getting 0.5 units in the morning. I think the real problem is that she sleeps 11 hours with no meal unless we wake her up to eat. I'll try the cornstarch tricks. Thanks!
     
  11. twodoor2

    twodoor2 Approved members

    Joined:
    Oct 30, 2007
    Messages:
    6,440
    That's actually a very good idea - raw cornstarch does help.

    I'm sorry you have to join this group, but it sounds like you received some excellent advice about how to handle lows at night.

    The really difficult thing with very small children and babies is the insulin sensitivity. They need such tiny amounts, and that is often difficult to muster with a syringe. I hope you use the BD syringes with the half unit markings (catalog #328440). Those are the best. Diluted insulin is also another option if you need to dose tenths of a unit, and you are having difficulty. The more accurate the doses, usually the better the outcome.

    Take care
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice